What is Antibiotic-Associated Diarrhea?

Antibiotics consumption which results in antibiotic-associated diarrhea produces different strain or pathogens such as the clostridium difficile, popularly known as the C. diff. The C. diff is said to account for 10 to 20 percent of the cases of antibiotic-associated diarrhea resulting in over 500,000 cases annually in the United States of America.

Diarrhea based on medical research is said to be the second largest cause of death in especially the continent of Africa for children under the age of 5 years. The disease is said to have lead to malnutrition and dehydration amongst children. Antibiotics which on the other hand is usually considered in the fight against ailments based on medical research could lead to diarrhea infection.

What is Antibiotic-Associated Diarrhea?

How Long Does Antibiotic-Associated Diarrhea Last?

The mild cases of antibiotic-associated diarrhea will last upto 2 weeks from the day you have stopped taking the antibiotics which are causing diarrhea while the severe cases of antibiotic-associated diarrhea may last upto 25 days after stopping the intake of antibiotics.

What to Eat When You have Antibiotic-Associated Diarrhea?

Probiotics in foods such as yogurt, pickles, traditional buttermilk will help in treating antibiotic-associated diarrhea as studies suggest that about one in 3 people who take antibiotics may have diarrhea because of the antibiotics.

What not to eat is also an important question, it is very important that you stop consuming rich fiber content temporarily until the diarrhea stops as fiber normalizes bowel function and helps in passing stool. You should stop eating artichokes, beans, oatmeal, whole wheat pasta, pears, spaghetti, barley, popcorn, brown rice, whole wheat bread, avacados, blackberries, raspberries, broccoli.

Causes of Antibiotic-Associated Diarrhea

Antibiotic-associated diarrhea is caused from the consumption of antibiotics. This occurs as a result of metabolic activity within the bowels and intestine. Antibiotics associated diarrhoea results in watery stool, causing the victim to visit the toilet 3 to 4 times at intervals within a day, loosing water in the body and leading to dehydration if not handled properly.

Symptoms of Antibiotic-Associated Diarrhea

There are a few symptoms for antibiotic-associated diarrhea. Though the side effect from antibiotics is usually mild and could lead to more bowel movements, frequent and watery stool; depending on the individual, it could lead to pains and cramps at the lower abdominal region, lack of desire for food and other substances, slight fever and/or the patient feeling nauseated.

Other possible symptoms of antibiotic-associated diarrhea could include blood clotting or pus, kidney stone formation and auditory difficulty; such patient must see a qualified physician immediately.

Tests to Diagnose Antibiotic-Associated Diarrhea

It is usually recommended that patients undergo several laboratory tests in order to ascertain what exactly the cause of ailments is as several ailments could produce the same symptoms as antibiotic-associated diarrhea.

The usual laboratory test for such symptoms would be an analysis of the patient's stool by taking samples.

Treatment can commence while waiting for the test results especially if it is suspected that it is a case of diarrhoea. It would be good for the doctor to have an understanding of the patient's medical history especially the recent one.

Treatment for Antibiotic-Associated Diarrhea

The antibiotic-associated diarrhea is usually mild and is expected to subside after some days while in some cases the doctor might recommend discontinuing the antibiotics medication if it becomes more severe.

In other cases, the doctor might recommend a new set of medication treatment intended to curtail the effect of the antibiotic-associated diarrhea, especially in cases of clostridium difficile.

Treatments of antibiotic-associated diarrhea and other ailments are better handled by qualified and well trained medical personnel; it is better to avoid self medication.

The administration of pro-biotics on the patient is also recommended in dealing with antibiotic-associated diarrhea. Pro-biotics are healthy bacteria/ yeast taken orally and could help combat the infection.

However, in severe cases, the patients are hospitalized, given antibiotics orally or intravenously as the case requires; while in life threatening situations, surgery might be the required case.

For less critical cases, the patient could take in a lot of fluid, fruit juices, soft drinks and snacks in order to gain strength. The patient can also take crackers, cereals and other starchy foods.

Prevention of Antibiotic-Associated Diarrhea

Some of the preventive measures to be taken when avoiding or combating severe antibiotic-associated diarrhea is for early detection and treatment of the situation to occur as well as putting control measures in place. When ever a doctor prescribes antibiotic treatment for more than 10 days, it is a good measure to take probiotics in pill form or consume probiotic food such as yogurt, pickles, traditional buttermilk to prevent antibiotic-associated diarrhea.

Risk Factors for Antibiotic-Associated Diarrhea

There are many risk factors for antibiotic-associated diarrhea . The type of antibiotics has a role to play in the extent of discomfort the patient is likely to suffer as well as how long the patient has been on the medication. The shorter the time frame, the easier it is to manage the situation but the longer the period of consumption the more likely it is to have side effects and other ailments.

Complications of Antibiotic-Associated Diarrhea

One of the factors responsible for watery stool and other symptoms of the antibiotic-associated diarrhea is because with the administration of antibiotics for the purpose of treatment, the drugs take care of the ailment by neutralizing both the good and bad micro organisms responsible for the ailment, reducing the amount of healthy bacteria present in the body known as the "normal flora" finally resulting in watery stool.

Though, antibiotic-associated diarrhea is usually mild but in some complications it could lead to severe lower abdominal pains, watery stool of up to 10 to 15 times daily and further leading to loss of weight.

More critical complications could lead to rupture of the bowels resulting in organ failure or death if not treated with all urgency.

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: December 9, 2016

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Chakra's and Aura's

Yoga Information Center

Find Pain Physician

Subscribe to ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2017 ePainAssist, All rights reserved.

DMCA.com Protection Status